Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 170, NWS Wilmington, NC

December 17, 2000Florence County, Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Dec 17, 2000, 1:36 AM EST for Florence County, Williamsburg County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 17, 2000, 1:36 AM EST (06:36 UTC)
Expired
Dec 17, 2000, 2:20 AM EST
In force
44 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Florence County, SC, Williamsburg County, SC

What was reported inside it

TimeReportWhereRemark
Dec 17, 1:55 AM ESTThunderstorm Wind 55 EFlorence, SCFlorence Sheriff's department reported two trees down between Florence and Mars Bluff.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 11:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2000-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2000-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 170639
SVRILM
SCC041-089-170720-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
136 AM EST SUN DEC 17 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA
  FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 220 AM EST

* AT 132 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WINDS OVER GREELEYVILLE...OR
  ABOUT 10 MILES SOUTHWEST OF KINGSTREE...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CADES AT 145 AM EST
   LAKE CITY AT 150 AM EST
   KINGSTREE AT 155 AM EST
   COWARD AT 155 AM EST
   KINGSBURG AT 200 AM EST
   PAMPLICO AT 202 AM EST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE ?IN WILMINGTON NC.

$$

.END

LAT...LON 3347 8024 3335 8010 3339 7966 3385 7940
          3414 7965 3414 7994

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 8:39 PM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Dec 16, 8:39 PM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
839 PM EST SAT DEC 16 2000

LATEST MSAS ANALYSIS SHOWS COLD FRONT PUNCHING INTO NWRN GA.
CONTINUITY HAS IT MOVING EAST ABOUT 45 MPH. REGIONAL MSAS SHOWING
COASTAL TROUGH FINALLY ERODING INLAND COOL DOME AND SOUTHERLY FLOW
OVERSPREADING CWA. VAD SHOWING S AT 40 KTS NOW ALSO. FORECAST
PACKAGE LOOKS GOOD AND SEE NO REASON TO UPDATE. WILL UPDATE CURRENT
SPS LATER TO COVER OVERNIGHT HOURS. NOTE SPS THINKING ABOUT WATCH
SRN SC SO MAY HAVE TO UPDATE ANYWAY LATER.

CWF: BUOYS CURRENTLY SHOWING S AT 20/25 KTS AND AGAIN PACKAGE AND
HEADLINES LOOK GOOD.

.ILM...
NC...GALE WARNING SURF CITY TO LITTLE RIVER INLET).
  ...WIND ADVISORY LATE TONIGHT AND SUN ALL NC ZONES.
SC...GALE WARNING LITTLE RIVER INLET TO S SANTEE RIVER.
  ...WIND ADVISORY LATE TONIGHT AND SUN ALL SC ZONES.

RWA

In the hours before

Special weather statement, Dec 16, 9:31 PM EST, 4 hours 5 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-1701200-

SEVERE WEATHER OUTLOOK UPDATE
NATIONAL WEATHER SERVICE WILMINGTON NC
931 PM EST SAT DEC 16 2000

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY SUNDAY.

HAZARDOUS WEATHER...
A RISK OF HIGH WINDS AND SEVERE THUNDERSTORMS WILL CONTINUE
OVERNIGHT AND INTO EARLY SUN MORNING. THE MAIN THREAT FROM THESE
STORMS WILL BE THE POTENTIAL FOR DAMAGING WINDS...WITH WIND GUSTS TO
58 MPH OR HIGHER.

SKYWARN SPOTTERS...
NETWORK ACTIVATION WILL LIKELY BE REQUIRED.

SYNOPSIS...
A WARM FRONT HAS MOVED INLAND THIS EVENING FROM THE ATLANTIC
COASTAL WATERS. THE FRONT WILL ALLOW RELATIVELY WARM MOIST AND
INCREASINGLY UNSTABLE AIR TO BLANKET THE REGION. A VERY STRONG COLD
FRONT WILL APPROACH FROM THE WEST...AND SWEEP ACROSS THE AREA EARLY
SUNDAY MORNING. THE SOUTHERLY WINDS ALOFT AND JUST ABOVE THE SURFACE
AHEAD OF THE COLD FRONT WILL INCREASE TO SPEEDS IN EXCESS OF 60 MPH.
THESE STRONG WINDS INTERACTING WITH THE MOIST UNSTABLE AIR
WILL TRIGGER LINES OF SHOWERS AND THUNDERSTORMS.

IN ADDITION TO THE POSSIBILITY OF SEVERE THUNDERSTORM ACTIVITY...
THE APPROACHING STRONG COLD FRONT AND A LARGE TROUGH IN THE
MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE...WILL CAUSE SOUTH WINDS OF
10 TO 20 MPH TO INCREASE TO 15 TO 30 MPH AND GUSTY ACROSS MUCH OF
THE AREA OVERNIGHT AND INTO SUNDAY. ALONG THE IMMEDIATE
COAST...SUSTAINED WINDS COULD EXCEED 30 MPH WITH GUSTS EASILY TO 40
MPH AS A RESULT OF THE SOUTHERLY WINDS CROSSING THE OPEN ATLANTIC
OCEAN. WINDS OVER THE COASTAL WATERS WILL REACH GALE FORCE LATE
TONIGHT AND SUNDAY.

THE COLD FRONT WILL MOVE OFF THE COAST LATE SUNDAY
MORNING...SHIFTING  WINDS TO THE WEST AT 15 TO 30 MPH AND GUSTY. THE
WINDS WILL FINALLY BEGIN TO SUBSIDE BY SUNSET.

PEOPLE ACROSS THE AREA ARE URGED TO SECURE ANY LOOSE OBJECTS THAT
COULD BECOME HAZARDOUS IN HIGH WINDS. LIGHTWEIGHT LAWN
FURNITURE...GARBAGE CANS AND OUTSIDE CHRISTMAS DECORATIONS MAY NEED
TO BE ANCHORED OR BROUGHT INDOORS TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO AND CABLE TV
STATIONS FOR THE aPOSSIBILITY OF ADDITIONAL STATEMENTS...WARNINGS OR
ADVISORIES.

RWA
Special weather statement, Dec 16, 10:05 PM EST, 3 hours 31 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-171200-

SEVERE WEATHER OUTLOOK UPDATE
NATIONAL WEATHER SERVICE WILMINGTON NC
931 PM EST SAT DEC 16 2000

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY SUNDAY.

HAZARDOUS WEATHER...
A RISK OF HIGH WINDS AND SEVERE THUNDERSTORMS WILL CONTINUE
OVERNIGHT AND INTO EARLY SUN MORNING. THE MAIN THREAT FROM THESE
STORMS WILL BE THE POTENTIAL FOR DAMAGING WINDS...WITH WIND GUSTS TO
58 MPH OR HIGHER.

SKYWARN SPOTTERS...
NETWORK ACTIVATION WILL LIKELY BE REQUIRED.

SYNOPSIS...
A WARM FRONT HAS MOVED INLAND THIS EVENING FROM THE ATLANTIC
COASTAL WATERS. THE FRONT WILL ALLOW RELATIVELY WARM MOIST AND
INCREASINGLY UNSTABLE AIR TO BLANKET THE REGION. A VERY STRONG COLD
FRONT WILL APPROACH FROM THE WEST...AND SWEEP ACROSS THE AREA EARLY
SUNDAY MORNING. THE SOUTHERLY WINDS ALOFT AND JUST ABOVE THE SURFACE
AHEAD OF THE COLD FRONT WILL INCREASE TO SPEEDS IN EXCESS OF 60 MPH.
THESE STRONG WINDS INTERACTING WITH THE MOIST UNSTABLE AIR
WILL TRIGGER LINES OF SHOWERS AND THUNDERSTORMS.

IN ADDITION TO THE POSSIBILITY OF SEVERE THUNDERSTORM ACTIVITY...
THE APPROACHING STRONG COLD FRONT AND A LARGE TROUGH IN THE
MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE...WILL CAUSE SOUTH WINDS OF
10 TO 20 MPH TO INCREASE TO 15 TO 30 MPH AND GUSTY ACROSS MUCH OF
THE AREA OVERNIGHT AND INTO SUNDAY. ALONG THE IMMEDIATE
COAST...SUSTAINED WINDS COULD EXCEED 30 MPH WITH GUSTS EASILY TO 40
MPH AS A RESULT OF THE SOUTHERLY WINDS CROSSING THE OPEN ATLANTIC
OCEAN. WINDS OVER THE COASTAL WATERS WILL REACH GALE FORCE LATE
TONIGHT AND SUNDAY.

THE COLD FRONT WILL MOVE OFF THE COAST LATE SUNDAY
MORNING...SHIFTING  WINDS TO THE WEST AT 15 TO 30 MPH AND GUSTY. THE
WINDS WILL FINALLY BEGIN TO SUBSIDE BY SUNSET.

PEOPLE ACROSS THE AREA ARE URGED TO SECURE ANY LOOSE OBJECTS THAT
COULD BECOME HAZARDOUS IN HIGH WINDS. LIGHTWEIGHT LAWN
FURNITURE...GARBAGE CANS AND OUTSIDE CHRISTMAS DECORATIONS MAY NEED
TO BE ANCHORED OR BROUGHT INDOORS TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO AND CABLE TV
STATIONS FOR THE PUOSSIBILITY OF ADDITIONAL STATEMENTS...WARNINGS OR
ADVISORIES.

RWA

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.